Symptoms

Chest pain due to myopericarditis and/or palpitations due to sinus tachycardia, paroxysmal nonsustained supraventricular tachycardia and premature atrial and ventricular beats.

 

The mechanisms for these acute changes are not clear but may be due to doxorubicin-induced myocardial edema, which is reversible [,]. Acute left-ventricular (LV) failure is a rare manifestation of acute cardiotoxicity, but it is also reversible with appropriate treatments.

Signs

 

EKG

The electrocardiogram may reveal nonspecific ST-T changes, left axis deviation and decreased amplitude of QRS complexes.

 

Reference: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2848530/

Content 12

 

 

 

The anthracycline anticancer drug doxorubicin is an effective and frequently used chemotherapeutic agent for various malignancies [,]. Its major adverse effect is cardiotoxicity, which may limit its use.

 

 

 

Doxorubicin cardiotoxicity can be acute, occurring during and within 2–3 days of its administration.

 

 

 

 

The incidence of chronic doxorubicin cardiotoxicity is much lower, with an estimated incidence of about 1.7% []. It is usually evident within 30 days of administration of its last dose, but it may occur even after 6–10 years after its administration. The incidence of doxorubicin cardiomyopathy is primarily related to its dose. The incidence is about 4% when the dose of doxorubicin is 500–550 mg/m2, 18% when the dose is 551–600 mg/m2 and 36% when the dose exceeds 600 mg/m2[]. The other risk factors are combination therapy with other cardiotoxic antitumor drugs and mediastinal radiation therapy. Cancer therapy in childhood and adolescence predisposes to the development of doxorubicin cardiomyopathy in adults []. Age also influences the risk of developing doxorubicin cardiomyopathy. Very young and very old individuals are more prone to develop this complication. A history of cardiovascular disease such as hypertension and reduced LV ejection fraction before therapy is also a risk factor to develop this complication. The prognosis of patients who develop congestive heart failure is poor (∼50% mortality in 1 year) [].

 

 

 

 

The incidence of acute cardiotoxicity is approximately 11% [,2].

The incidence of chronic doxorubicin cardiotoxicity is much lower, with an estimated incidence of about 1.7% []. It is usually evident within 30 days of administration of its last dose, but it may occur even after 6–10 years after its administration.

The incidence of doxorubicin cardiomyopathy is primarily related to its dose. The incidence is about 4% when the dose of doxorubicin is 500–550 mg/m2, 18% when the dose is 551–600 mg/m2 and 36% when the dose exceeds 600 mg/m2[].

The other risk factors are combination therapy with other cardiotoxic antitumor drugs and mediastinal radiation therapy.

Cancer therapy in childhood and adolescence predisposes to the development of doxorubicin cardiomyopathy in adults []. Age also influences the risk of developing doxorubicin cardiomyopathy. Very young and very old individuals are more prone to develop this complication.

A history of cardiovascular disease such as hypertension and reduced LV ejection fraction before therapy is also a risk factor to develop this complication.

 

The presently available treatment of established cardiomyopathy does not appear to improve prognosis. Thus, many preventive treatments have been proposed. This review briefly discusses the pathophysiology and management strategies of doxorubicin cardiomyopathy including the experimental drugs that have been tested to prevent its cardiotoxicity.

 

Complications of Injecting Drug Use

  • Local problems—Abscess (Figures 240-2 
    Image not available.

    A 32-year-old woman with type 1 diabetes developed large abscesses all over her body secondary to injection of cocaine and heroin. Her back shows the large scars remaining after the healing of these abscesses. (Courtesy of ­Richard P. Usatine, MD.)

    and 240-3; Abscess), cellulitis, septic thrombophlebitis, local induration, necrotizing fasciitis, gas gangrene, pyomyositis, mycotic aneurysm, compartmental syndromes, and foreign bodies (e.g., broken needle parts) in local areas.2
    • IDUs are at higher risk of getting methicillin-resistant Staphylococcus aureus(MRSA) skin infections that the patient may think are spider bites (Figure 240-4).
    • Some IDUs give up trying to inject into their veins and put the cocaine directly into the skin. This causes local skin necrosis that produces round atrophic scars (Figure 240-5).
  • IDUs are at risk for contracting systemic infections, including HIV and hepatitis B or hepatitis C.
    • Injecting drug users are at risk of endocarditis, osteomyelitis (Figures 240-6and 240-7), and an abscess of the epidural region. These infections can lead to long hospitalizations for intravenous antibiotics. The endocarditis that occurs in IDUs involves the right-sided heart valves (see Chapter 50, Bacterial Endocarditis).2 They are also at risk of septic emboli to the lungs, group A β-hemolytic streptococcal septicemia, septic arthritis, and candidal and other fungal infections.

 

 

The prognosis of patients who develop congestive heart failure is poor (∼50% mortality in 1 year) [1].

Content 13

Content 11

 

Content 1

A 75-year-old triathlete complains of gradually worsening vision over the past year. It seems to be involving near and far vision. The patient has never required corrective lenses and has no significant medical history other than diet-controlled hypertension. He takes no regular medications. Physical examination is normal except for bilateral visual acuity of 20/100. There are no focal visual field defects and no redness of the eyes or eyelids. Which of the following is the most likely diagnosis?

Complete Quiz and View Results
You will be able to view all answers at the end of your quiz.

The correct answer is A. You answered A.

Age-related macular degeneration is a major cause of painless, gradual bilateral central visual loss. It occurs as nonexudative (dry) or exudative (wet) forms. Recent genetic data have shown an association with the alternative complement pathway gene for complement factor H. The mechanism link for that association is unknown. The nonexudative form is associated with retinal drusen that leads to retinal atrophy. Treatment with vitamin C, vitamin E, beta-carotene, and zinc may retard the visual loss. Exudative macular degeneration, which is less common, is caused by neovascular proliferation and leakage of choroidal blood vessels. Acute visual loss may occur because of bleeding. Exudative macular degeneration may be treated with intraocular injection of a vascular endothelial growth factor antagonist (bevacizumab or ranibizumab). Blepharitis is inflammation of the eyelids usually related to acne rosacea, seborrheic dermatitis, or staphylococcal infection. Diabetic retinopathy, now a leading cause of blindness in the United States, causes gradual bilateral visual loss in patients with long-standing diabetes. Retinal detachment is usually unilateral and causes visual loss and an afferent pupillary defect.

 

Mr. Jenson is a 40-year-old man with a congenital bicuspid aortic valve who you have been seeing for more than a decade. You obtain an echocardiogram every other year to follow the progression of his disease knowing that bicuspid valves often develop stenosis or regurgitation requiring replacement in middle age. Given his specific congenital abnormality, what other anatomic structure is important to follow on his biannual echocardiograms?

Next Question
You will be able to view all answers at the end of your quiz.

The correct answer is A. You answered A.

The answer is A. (Chap. 282) Bicuspid aortic valve is among the most common of congenital heart cardiac abnormalities. Valvular function is often normal in early life and thus may escape detection. Due to abnormal flow dynamics through the bicuspid aortic valve, the valve leaflets can become rigid and fibrosed, leading to either stenosis or regurgitation. However, pathology in patients with bicuspid aortic valve is not limited to the valve alone. The ascending aorta is often dilated, misnamed “poststenotic” dilatation; this is due to histologic abnormalities of the aortic media and may result in aortic dissection. It is important to screen specifically for aortopathy because dissection is a common cause of sudden death in these patients.

 


 

USMLE Reviewer (Subscription Required)